Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 17, NWS Gaylord, MI

September 25, 20227 counties in Michigan

NWS Gaylord, MI issued this beach hazards statement at Sep 25, 2022, 10:44 PM EDT for 7 counties in Michigan. It took effect at Sep 26, 2022, 4:00 AM EDT. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2022, 10:44 PM EDT (02:44 UTC)
In effect from
Sep 26, 2022, 4:00 AM EDT
Expired
Sep 27, 2022, 10:00 PM EDT
In force
42 hr
Issued by
NWS Gaylord, MI

Counties Antrim County, MI, Benzie County, MI, Charlevoix County, MI, Emmet County, MI, Grand Traverse County, MI, Leelanau County, MI, Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 72 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

534 
WHUS43 KAPX 260244
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
1044 PM EDT Sun Sep 25 2022

MIZ016-020-021-025-026-031-098-099-261145-
/O.NEW.KAPX.BH.S.0017.220926T0800Z-220927T0300Z/
Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Manistee-
Beaver Island and surrounding islands-Charlevoix-
1044 PM EDT Sun Sep 25 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 4 AM EDT MONDAY THROUGH
MONDAY EVENING...

* WHAT...High waves and strong currents leading to dangerous swim
  conditions.

* WHERE...The Lake Michigan coastline of northwest lower Michigan,
  including Grand Traverse Bay and Beaver Island.

* WHEN...From 4 AM EDT Monday through Monday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Please check with your local authorities on potential beach
closures.

&&

$$

JZ
7 follow-up statements
094 
WHUS43 KAPX 260712
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
312 AM EDT Mon Sep 26 2022

MIZ016-020-021-025-026-031-098-099-262300-
/O.CON.KAPX.BH.S.0017.220926T0800Z-220927T0300Z/
Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Manistee-
Beaver Island and surrounding islands-Charlevoix-
312 AM EDT Mon Sep 26 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High waves and strong currents leading to dangerous 
  swim conditions.

* WHERE...The Lake Michigan coastline of northwest lower 
  Michigan, including Grand Traverse Bay and Beaver Island.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Please check with your local authorities on potential beach
closures.

&&

$$
254 
WHUS43 KAPX 261528
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
1128 AM EDT Mon Sep 26 2022

MIZ016-020-021-025-026-031-098-099-262330-
/O.CON.KAPX.BH.S.0017.000000T0000Z-220927T0300Z/
Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Manistee-
Beaver Island and surrounding islands-Charlevoix-
1128 AM EDT Mon Sep 26 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...High waves and strong currents leading to dangerous 
  swim conditions.

* WHERE...Emmet, Leelanau, Antrim, Benzie, Grand Traverse, 
  Manistee, Beaver Island and surrounding islands and Charlevoix 
  Counties.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Please check with your local authorities on potential beach
closures.

&&

$$
090 
WHUS43 KAPX 261913
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
313 PM EDT Mon Sep 26 2022

MIZ016-020-021-025-026-031-098-099-270300-
/O.CON.KAPX.BH.S.0017.000000T0000Z-220927T0300Z/
Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Manistee-
Beaver Island and surrounding islands-Charlevoix-
313 PM EDT Mon Sep 26 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...High waves and strong currents leading to dangerous 
  swim conditions.

* WHERE...Emmet, Leelanau, Antrim, Benzie, Grand Traverse, 
  Manistee, Beaver Island and surrounding islands and Charlevoix 
  Counties.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Please check with your local authorities on potential beach
closures.

&&

$$
748 
WHUS43 KAPX 270212
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
1012 PM EDT Mon Sep 26 2022

MIZ018-271015-
/O.NEW.KAPX.BH.S.0018.220927T1000Z-220928T0200Z/
Presque Isle-
1012 PM EDT Mon Sep 26 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

* WHAT...High waves and strong currents leading to dangerous swim
  conditions.

* WHERE...Presque Isle County.

* WHEN...From 6 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Please check with your local authorities on potential beach
closures.

&&

$$

MIZ016-020-021-025-026-031-098-099-271015-
/O.EXT.KAPX.BH.S.0017.000000T0000Z-220928T0200Z/
Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Manistee-
Beaver Island and surrounding islands-Charlevoix-
1012 PM EDT Mon Sep 26 2022

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...High waves and strong currents leading to dangerous 
  swim conditions.

* WHERE...The Lake Michigan coastline of northwest lower 
  Michigan, including Grand Traverse Bay and Beaver Island.

* WHEN...Through Tuesday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Please check with your local authorities on potential beach
closures.

&&

$$

JZ
664 
WHUS43 KAPX 270733
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
333 AM EDT Tue Sep 27 2022

MIZ016-020-021-025-026-031-098-099-272100-
/O.CON.KAPX.BH.S.0017.000000T0000Z-220928T0200Z/
Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Manistee-
Beaver Island and surrounding islands-Charlevoix-
333 AM EDT Tue Sep 27 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High waves and strong currents leading to dangerous 
  swim conditions.

* WHERE...The Lake Michigan coastline of northwest lower 
  Michigan, including Grand Traverse Bay and Beaver Island.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Please check with your local authorities on potential beach
closures.

&&

$$

MIZ018-272100-
/O.CON.KAPX.BH.S.0018.220927T1000Z-220928T0200Z/
Presque Isle-
333 AM EDT Tue Sep 27 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High waves and strong currents leading to dangerous 
  swim conditions.

* WHERE...Presque Isle County.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Please check with your local authorities on potential beach
closures.

&&

$$
944 
WHUS43 KAPX 271507
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
1107 AM EDT Tue Sep 27 2022

MIZ016-020-021-025-026-031-098-099-272315-
/O.CON.KAPX.BH.S.0017.000000T0000Z-220928T0200Z/
Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Manistee-
Beaver Island and surrounding islands-Charlevoix-
1107 AM EDT Tue Sep 27 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...High waves and strong currents leading to dangerous 
  swim conditions.

* WHERE...The Lake Michigan coastline of northwest lower 
  Michigan, including Grand Traverse Bay and Beaver Island.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Please check with your local authorities on potential beach
closures.

&&

$$

MIZ018-272315-
/O.CON.KAPX.BH.S.0018.000000T0000Z-220928T0200Z/
Presque Isle-
1107 AM EDT Tue Sep 27 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...High waves and strong currents leading to dangerous 
  swim conditions.

* WHERE...Presque Isle County.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Please check with your local authorities on potential beach
closures.

&&

$$
862 
WHUS43 KAPX 271936
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
336 PM EDT Tue Sep 27 2022

MIZ016-020-021-025-026-031-098-099-280200-
/O.CON.KAPX.BH.S.0017.000000T0000Z-220928T0200Z/
Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Manistee-
Beaver Island and surrounding islands-Charlevoix-
336 PM EDT Tue Sep 27 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...High waves and strong currents leading to dangerous 
  swim conditions.

* WHERE...The Lake Michigan coastline of northwest lower 
  Michigan, including Grand Traverse Bay and Beaver Island.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Please check with your local authorities on potential beach
closures.

&&

$$

MIZ018-280200-
/O.CON.KAPX.BH.S.0018.000000T0000Z-220928T0200Z/
Presque Isle-
336 PM EDT Tue Sep 27 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...High waves and strong currents leading to dangerous 
  swim conditions.

* WHERE...Presque Isle County.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Please check with your local authorities on potential beach
closures.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 25, 9:41 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 25, 9:41 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
941 PM EDT Sun Sep 25 2022

.UPDATE...
Issued at 941 PM EDT Sun Sep 25 2022

Cool, damp, dreary, wet, chilly, raw. We'll keep on keeping on.
Widespread light rain is occurring in eastern upper and far ne
lower MI. More vigorous shower activity is over portions of
northern Lake MI and nw lower MI. This is a mix of lake-effect
and leftover diurnal convection. Keeping an eye on whether any
sort of gusty winds emerge from this shower activity, though
actual diurnal instability and associated steepening of low-level
lapse rates was stronger to our w and s.

Shower activity will continue to be most vigorous in nw lower MI,
and locally heavy rain can be expected. Most recent RAP has
localized 1"+ rainfall amounts tonight from TVC to Wellston. (At
least it isn't snow.)

&&

.NEAR TERM...(Through Tonight)
Issued at 315 PM EDT Sun Sep 25 2022

...Showery and Brisk Tonight...

High Impact Weather...None is expected, although a few rumbles of
thunder are possible near Lake Michigan.

Showers have increased as expected per APX radar and surface
observations. This trend will continue into this evening with
widespread showers expected across northwest lower and scattered
to numerous showers across the remainder of the region. This is
due to upper level disturbances rotating around a deepening area
of low pressure off to our east as well as decent over lake
instability. There could even be some embedded rumbles of thunder
near Lake Michigan overnight but nothing severe is anticipated.
Northwest winds will be gusty. Temperatures will drop off by a few
degrees with lows ranging from the mid 40s to low 50s.

&&

.SHORT TERM...(Monday through Wednesday)
Issued at 315 PM EDT Sun Sep 25 2022

High Impact Weather Potential: Low for now.

Pattern Synopsis:

Amplified longwave troughing will settle over southeast Canada and
the Great Lakes through the first half of the week. This system will
become increasingly vertically stacked through Monday, eventually
leading to the weakening of an associated surface cyclone meandering
east of the region as more favorable advections are cut off. This
troughing will begin to depart towards New England on Wednesday as a
large ridge slides over the Rockies and northern Great Plains.
Subsidence aloft at the inflection point of these upper-level
features will provide ample subsidence aloft that will begin to
build surface high pressure from the upper Midwest into the Great
Lakes by Wednesday evening.

Forecast Details:

Well-advertised cool, wet weather will continue across northern
Michigan through the first half of the week. The steadiest rainfall
during this stretch may be ongoing at the start of the period.
Forecast soundings display impressive moisture in place with
saturation that extends through the depth of the troposphere. This
moisture, combined with warm lake surface temperatures and a few
hundred J/kg of buoyancy will support lake effect rain showers into
Wednesday. A few rumbles of thunder cannot be ruled out given the
aforementioned instability. An additional 0.5 - 1.5" of rainfall on
top of what will have already fallen will be possible across
portions of northwest lower Michigan beginning Monday morning and
ending Tuesday morning. Lesser amounts are expected elsewhere.
Additional rainfall will continue into Wednesday as previously
mentioned, but accumulations appear to be around 0.5" or less at
this time.

Northwest winds will also pick up Monday and Tuesday afternoons,
gusting to 25-35 mph at times -- especially near the Lake Michigan
shoreline. Otherwise, temperatures will continue to cool through the
beginning of the week. Highs in the mid 50s are expected on Monday,
but will cool into the upper 40s and low 50s Tuesday and Wednesday.
Low temperatures may dip into the mid/upper 30s for some areas
Tuesday night/Wednesday morning, but sufficient cloud cover and
winds are currently expected to prevent frost formation.

.LONG TERM...(Wednesday night through Sunday)
Issued at 315 PM EDT Sun Sep 25 2022

High Impact Weather Potential: Widespread freeze expected Wednesday
night across interior northern Michigan.

Troughing will continue to slide over New England Wednesday night as
ridging moves over the Great Lakes through the end of the week.
Strong surface high pressure will build directly overhead Wednesday
night and encompass much of the Great Lakes through the long term
period. As advertised in previous forecast cycles, the main concern
will be widespread freeze conditions expected across interior
northern Michigan Wednesday night/early Thursday morning. Strong
high pressure will lead to clear skies and calm winds, resulting in
efficient radiational cooling overnight. Low temperatures are
expected to drop into the mid/upper 20s away from the lakeshores
with the potential for localized low-lying areas to dip into the
upper teens and low 20s before sunrise.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 803 PM EDT Sun Sep 25 2022

VFR to MVFR tonight. Mostly MVFR Monday.

Plenty of moisture in place, and will remain in place, circulating
around low pressure just to our east. MVFR cigs will become more
widespread very late tonight and into Monday. Spotty showers will
occasionally/briefly reduce cigs/vsbys.

Nw winds will become gustier on Monday.

&&

.MARINE...
Issued at 315 PM EDT Sun Sep 25 2022

Northwest winds will continue to increase especially later
tonight as slowly deepening low pressure pushes east of the
region. Expect widespread small craft advisory conditions across
northern Lake Michigan...spreading across the remainder of our
nearshore waters on Monday. A few gale force gusts are expected
later tonight into at least Monday morning on parts of Lake
Michigan. Winds will gradually subside Monday night into Tuesday.
Definitely a wet period of weather the next few days, with periods
of showers right through Tuesday. Will need to also be on the
lookout for waterspouts and isolated thunderstorm potential.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...Small Craft Advisory until midnight EDT Monday night for
     LHZ345>349.
LM...Small Craft Advisory until midnight EDT Monday night for LMZ323-
     341-342-344.
     Gale Warning until noon EDT Monday for LMZ345-346.
LS...Small Craft Advisory until midnight EDT Monday night for LSZ321-
     322.
&&

UPDATE...JZ
NEAR TERM...AJS
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...JZ
MARINE...AJS
Hazardous weather outlook, Sep 25, 3:37 PM EDT, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
337 PM EDT Sun Sep 25 2022

MIZ016>018-020>036-041-042-086>088-095>099-261945-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
337 PM EDT Sun Sep 25 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible tonight across portions of
northwest lower Michigan. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost potential increases by midweek as colder air settles across
the area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-261945-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
337 PM EDT Sun Sep 25 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

A few gale force winds gusts are expected late tonight on
portions of northern Lake Michigan. Isolated thunderstorms are
possible tonight across portions of northern Lake Michigan and
northern Lake Huron. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few gale force winds gusts are expected Monday morning on
portions of northern Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.